Lamotrigine overdose usually follows a benign pattern, and the majority of cases reported involve a co-ingestant. Prior reports have suggested the possible use of intravenous lipid emulsion in cases of severe sodium channel blockade. We describe the electrocardiographic changes in a massive lamotrigine overdose treated with intravenous lipid emulsion. A 36-year-old male with bipolar disorder ingested 13.5 g of lamotrigine in a suicidal attempt. The lamotrigine level was 78.0 μg/mL. Comprehensive drug screen was negative for all screened compounds. The electrocardiogram demonstrated a prolonged QRS complex and signs suggestive of sodium channel blockade. Refractory to treatment with sodium bicarbonate was treated with intravenous lipid emulsion, with immediate resolution of the electrocardiographic changes. Lamotrigine inhibits the voltage-gated sodium channel opening, attenuating the release of excitatory neurotransmitters. Cardiac intraventricular conduction could be delayed in cases of lamotrigine overdose resulting in QRS and QTc prolongation and R waves >3 mm in leads I and aVR. A potential role for intravenous lipid emulsion therapy has been described in patients with toxic levels of lamotrigine and electrocardiographic changes refractory to the treatment with sodium bicarbonate. Intravenous lipid emulsion has been successfully used in the treatment of lamotrigine cardiac toxicity.
- Intravenous lipid emulsion
- Intraventricular conduction delay
ASJC Scopus subject areas
- Molecular Biology
- Cardiology and Cardiovascular Medicine